Alert archive / Missouri / Tornado Warnings in 2019
Tornado Warning 24, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at May 28, 2019, 7:50 PM CDT for Clay County, Missouri. It was in force for 25 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 7:50 PM CDT (00:50 UTC)
- Expired
- May 28, 2019, 8:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Clay County, MO
The radar
The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:05 PM CDT | FUNNEL CLOUD | 1 N Mosby, MO | LARGE ROTATING WALL CLOUD WITH POSSIBLE FUNNEL NORTH OF MOSBY. |
| May 28, 8:06 PM CDT | TORNADO | 3 Ese Kearney, MO | TORNADO CONFIRMED EAST OF KEARNEY. |
| May 28, 8:09 PM CDT | TORNADO | Kearney, MO | DANGEROUS TORNADO OBSERVED BY OFF-DUTY NWS METEOROLOGIST EAST OF KEARNEY. |
| May 28, 8:10 PM CDT | TORNADO | 2 Se Kearney, MO | MAJOR HOUSE DAMAGE. ADDITIONALLY, ROADWAYS ARE BLOCKED BY DOWNED TREES POWER LINES. |
| May 28, 8:10 PM CDT | TORNADO | 2 Se Kearney, MO | NWS STORM DAMAGE SURVEY TEAM CONFIRMED AN EF-2 TORNADO, WITH MAXIMUM WINDS OF 115 MPH AND A MAXIMUM WIDTH OF 400 YARDS, OCCURRED TUESDAY EVENING; BEGINNING 2 TO 3 MILES SOUTH AND SOUTHEAST OF KEARNEY, MO AND ENDING ABOUT 2 MILES NORTH OF EXCELSIOR SPRINGS, MO. |
| May 28, 8:10 PM CDT | TORNADO | 2 Wnw Excelsior Springs, MO | MAJOR HOUSE DAMAGE. ADDITIONALLY, ROADWAYS ARE BLOCKED BY DOWNED TREES AND POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:56 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 8.6
The text
As transmitted.
953
WFUS53 KEAX 290050
TOREAX
MOC047-290115-
/O.NEW.KEAX.TO.W.0024.190529T0050Z-190529T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
750 PM CDT Tue May 28 2019
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Central Clay County in west central Missouri...
* Until 815 PM CDT.
* At 750 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Liberty, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Liberty, Excelsior Springs, Kearney, Mosby and Prathersville.
This includes Interstate 35 in Missouri between mile markers 20 and
26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3928 9450 3933 9452 3941 9428 3931 9424
TIME...MOT...LOC 0050Z 251DEG 29KT 3932 9444
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Barham3 follow-up statements
650
WWUS53 KEAX 290054
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
754 PM CDT Tue May 28 2019
MOC047-290115-
/O.CON.KEAX.TO.W.0024.000000T0000Z-190529T0115Z/
Clay MO-
754 PM CDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN CLAY COUNTY...
At 754 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Kearney, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Excelsior Springs, Kearney, Mosby and Prathersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3929 9445 3935 9446 3941 9428 3931 9424
TIME...MOT...LOC 0054Z 248DEG 30KT 3934 9439
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Barham797
WWUS53 KEAX 290059
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
759 PM CDT Tue May 28 2019
MOC047-290115-
/O.CON.KEAX.TO.W.0024.000000T0000Z-190529T0115Z/
Clay MO-
759 PM CDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN CLAY COUNTY...
At 758 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Kearney, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Liberty, Excelsior Springs, Kearney, Mosby and Prathersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3929 9441 3936 9442 3941 9428 3931 9424
TIME...MOT...LOC 0058Z 248DEG 30KT 3935 9435
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Barham031
WWUS53 KEAX 290103
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
803 PM CDT Tue May 28 2019
MOC047-290115-
/O.CON.KEAX.TO.W.0024.000000T0000Z-190529T0115Z/
Clay MO-
803 PM CDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN CLAY COUNTY...
At 803 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Kearney, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Excelsior Springs, Kearney, Mosby and Prathersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3930 9435 3938 9437 3941 9428 3931 9424
TIME...MOT...LOC 0103Z 251DEG 29KT 3936 9430
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
BarhamWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 28, 6:20 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 28, 6:20 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Tue May 28 2019
.Discussion...
Issued at 324 PM CDT TUE MAY 28 2019
The main concern with this forecast continues to be the potential
for severe weather, with large hail, damaging winds, and tornadoes
possible, and flash flooding likely.
Early in the day and ongoing convection has added a bit of a wrench
into the outlook for this afternoon. The storms that moved across
northern MO earlier today helped reinforce an existing boundary
and also lay down a new boundary in our northeastern zones.
Synoptically, a stationary front is draped along the Missouri
River valley. This front was likely reinforced by the outflow and
the colder post- storm airmass in northern MO. As a result, we
have temperatures ranging from the lower 60s in northern MO to
the upper 70s in our southern zones. These warm temperatures are
in spite of thick low to mid-level cloud coverage. Models seem to
be resolving the low clouds well and the 18Z KTOP sounding shows
that there is minimal inhibition in the warm sector. Forecast
soundings show this as well and the end result of the low clouds
is to basically weaken low level lapse rates. Above this layer,
steep lapse rates exist. Given the steep mid-level lapse rates,
large hail is expected with any storm throughout the forecast
area. The weaker low level lapse rates may limit the damaging
wind potential. The tornado risk will remain and will likely
increase as stronger low-level flow moves over the region. This
will enhance the low-level helicity values after 22/23Z.
Additionally, if any storm is able to move along the boundary, the
tornado risk will increase significantly. The problem is that the
boundary is oriented west to east and right moving supercell
motion is northeast. It's not out of the question but there's a
stronger possibility of storms crossing the boundary and briefly
interacting with it than anchoring to it.
For the flash flood potential, the underlying conditions are
obviously saturated with most rivers in flood across the forecast
area. Flash flood guidance is very low and any new convection
exacerbates the ongoing issues. Earlier today, storms that moved
through the northeastern portions of the forecast area produced over
2 inches of rain in a short period of time. This a a testament to
the very high precipitable water values in excess of 1.6" across
the area and overspreading the warm front. So storms that are
north of the front will still be capable of very heavy rainfall.
In fact, north of the front should see the most widespread
rainfall, another 1 to 2 inches expected from this afternoon
through tonight. There will likely be pockets of heavier rain,
depending on where storms track and whether they train or not.
Rain should move east of the area tomorrow morning. There may be
some lingering showers/storms after 12Z tomorrow but the heaviest
rains will have moved away. So the flash flood watch ending at 12Z
looks good for now. The only change was to add a county of rows
southward.
For Wednesday into Wednesday night, the Tuesday/Tuesday night
convection will help push the front south of the forecast area.
There may be some showers/storms in our far southern area, but it
looks like the heaviest rain will stay south of our area. Finger
crossed, we can start to dry out, at least for a few days.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 619 PM CDT TUE MAY 28 2019
Combination of VFR and MVFR conditions currently prevail across
the state line terminals, but strong and dangerous thunderstorms
are rolling across the region, and will continue to do so through
about 03Z. Surface winds are expected top generally stay from the
south, veering a little to the west by Wednesday morning. These
storms have been producing considerable severe weather, so have
included hail in the forecast for the terminals.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Wednesday morning for KSZ102.
MO...Flash Flood Watch through Wednesday morning for MOZ001>008-
011>017-020>025-032-033.
&&
Discussion...CDB
Aviation...CutterHazardous weather outlook, May 28, 4:29 AM CDT, 15 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 429 AM CDT Tue May 28 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-290930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 429 AM CDT Tue May 28 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread severe storms are possible this afternoon and evening. Hazards include strong to damaging winds, large hail, and a few possible tornadoes. Flash flooding is possible tonight into Wednesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms capable of producing large hail and strong wind gusts are possible Wednesday afternoon and evening before dry conditions return to the area late Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 28, 5:30 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLOOD ROSENDALE 40.05N 94.83W
05/28/2019 ANDREW MO PUBLIC
MO HWY 48 CLOSED IN BOTH DIRECTIONS ON THE
WEST SIDE OF ROSENDALE.
&&
SGALocal storm report, May 28, 5:43 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 3 ENE PRINCETON 40.41N 93.54W
05/28/2019 M0.70 INCH MERCER MO TRAINED SPOTTER
&&
MMSSpecial weather statement, May 28, 5:49 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
549 PM CDT Tue May 28 2019
KSZ025-102-MOZ011-282330-
Doniphan KS-Atchison KS-Holt MO-
549 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONIPHAN...NORTH CENTRAL
ATCHISON AND SOUTH CENTRAL HOLT COUNTIES UNTIL 630 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Everest, or 8 miles northeast of Horton, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Highland, White Cloud, Denton, Severance, Huron, Leona, Iowa Point,
Fanning and Bendena.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Missouri.
LAT...LON 3965 9534 3997 9534 4000 9532 4000 9531
4001 9531 3988 9503 3961 9528 3965 9537
TIME...MOT...LOC 2249Z 215DEG 44KT 3974 9540
BarhamLocal storm report, May 28, 5:52 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
552 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM FLASH FLOOD PRINCETON 40.40N 93.59W
05/28/2019 MERCER MO EMERGENCY MNGR
&&Local storm report, May 28, 6:37 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD PRINCETON 40.40N 93.59W
05/28/2019 MERCER MO TRAINED SPOTTER
2.5 INCHES RAIN...BUSINESSES FLOODED.
&&
LAFLINLocal storm report, May 28, 7:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TORNADO 3 SW MAYWOOD 39.11N 94.84W
05/28/2019 WYANDOTTE KS STORM CHASER
TREE RIPPED OUT OF GROUND AND HWY SIGN
CRUMPLED LIKE PAPER ON INTERSTATE 70 NEAR
BONNER SPRINGS.
&&
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:09 PM CDT | Tornado Warning | EAX | Clay, Jackson, Platte | 29 min |
| May 28, 7:21 PM CDT | Flash Flood Warning | EAX | Andrew, DeKalb, Gentry, Holt, Nodaway, Worth | 9 hr |
| May 28, 7:21 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 24 min |
| May 28, 7:30 PM CDT | Flash Flood Warning | EAX | Clay, Clinton, Jackson | 6 hr |
| May 28, 8:02 PM CDT | Tornado Warning | EAX | Clay, Ray | 28 min |
| May 28, 8:24 PM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Chariton, Daviess, Linn, Livingston and 1 more | 6 hr |
| May 28, 8:25 PM CDT | Flash Flood Warning | EAX | Adair, Macon | 9 hr |
| May 28, 9:07 PM CDT | Special Weather Statement | EAX | Atchison | 38 min |
| May 28, 9:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 36 min |
| May 28, 9:43 PM CDT | Flash Flood Warning | EAX | Adair, Grundy, Harrison, Mercer, Putnam, Schuyler and 1 more | 7 hr |
| May 28, 10:02 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Holt, Nodaway | 43 min |
| May 28, 10:37 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Holt, Nodaway | 23 min |
| May 28, 10:48 PM CDT | Special Weather Statement | EAX | Worth | 27 min |
| May 28, 10:58 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Nodaway, Worth | 32 min |
| May 28, 11:19 PM CDT | Special Weather Statement | EAX | DeKalb | 26 min |
| May 28, 11:26 PM CDT | River Flood Warning | EAX | Clay, Platte | 26 hr |
| May 28, 11:28 PM CDT | Special Weather Statement | EAX | Gentry, Harrison | 47 min |
| May 28, 11:34 PM CDT | Special Weather Statement | EAX | Daviess | 41 min |
| May 28, 11:53 PM CDT | Special Weather Statement | EAX | Grundy, Mercer | 37 min |
| May 29, 12:24 AM CDT | Special Weather Statement | EAX | Putnam, Sullivan | 51 min |
| May 29, 12:26 AM CDT | Areal Flood Warning | EAX | Atchison, Holt, Nodaway | 9 hr |
| May 29, 12:59 AM CDT | Special Weather Statement | EAX | Adair, Schuyler, Sullivan | 46 min |
| May 29, 2:27 AM CDT | Areal Flood Warning | EAX | Caldwell, Daviess, Linn, Livingston | 7 hr |
| May 29, 4:32 AM CDT | Areal Flood Warning | EAX | Adair, Grundy, Harrison, Mercer, Putnam, Schuyler and 1 more | 5 hr |
| May 29, 4:33 AM CDT | Areal Flood Warning | EAX | Andrew, DeKalb, Gentry, Holt, Nodaway, Worth | 5 hr |
| May 29, 4:50 AM CDT | Areal Flood Warning | EAX | Daviess, Grundy, Harrison, Linn, Livingston, Sullivan | 4 hr |
| May 29, 4:52 AM CDT | Areal Flood Warning | EAX | Adair, Macon | 4 hr |
| May 29, 9:01 AM CDT | Areal Flood Warning | EAX | Andrew, Atchison, DeKalb, Gentry, Holt, Nodaway and 1 more | 24 hr |
| May 29, 9:08 AM CDT | Areal Flood Warning | EAX | Adair, Caldwell, Daviess, Grundy, Harrison, Linn and 6 more | 24 hr |
Nearby
Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.